Title of article
On the deficiency indices and self-adjointness of symmetric Hamiltonian systems
Author/Authors
Matthias Lesch، نويسنده , , Mark Malamud، نويسنده ,
Issue Information
روزنامه با شماره پیاپی سال 2003
Pages
60
From page
556
To page
615
Abstract
The main purpose of this paper is to investigate the formal deficiency indices of a symmetric first-order system on an interval I, where or . Here are n×n matrix-valued functions and the Hamiltonian may be singular even everywhere. We obtain two results for such a system to have minimal numbers ( if resp. if ) and a criterion for their maximality for (as well as the quasi-regularity). This covers the Kac–Krein and de Branges (Trans. Amer. Math. Soc. 99 (1961) 118) theorems on 2×2 canonical systems and some results from Kogan and Rofe–Beketov (Proc. Roy. Soc. Edinburgh Sect. A 74 (1974/75) 5). Some conditions for a canonical system to have intermediate formal deficiency indices are presented, too.
We also obtain a generalization of the well known Titchmarsh–Sears theorem for second-order Sturm–Liouville-type equations. This contains results due to Lidskii and Krein as special cases.
We present two approaches to the above problems: one dealing with formal deficiency indices and one dealing with (ordinary) deficiency indices. Our main (non-formal) approach is based on the investigation of a symmetric linear relation Smin which is naturally associated to a first-order system. This approach works in the framework of extension theory and therefore we investigate in detail the domain of Smin*. In particular, we prove the so called regularity theorem for .
As a byproduct of the regularity result we obtain very short proofs of (generalizations of) the main results of the paper by Kogan and Rofe–Beketov (1974/75).
Journal title
JOURNAL OF DIFFERENTIAL EQUATIONS
Serial Year
2003
Journal title
JOURNAL OF DIFFERENTIAL EQUATIONS
Record number
750419
Link To Document